South Dakota, 2008

High Wind in South Dakota, August 4, 2008

August 4, 2008 · NWS ABR · 1 event in 1 county or zone

Outflow from previous thunderstorms brought severe wind gusts to the northern part of Lyman County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Outflow from previous thunderstorms brought severe wind gusts to the northern part of Lyman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 3:42 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 4, 3:42 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT MON AUG 4 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY
A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS EASTERN SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA EARLY THIS MORNING UNDER LIGHT WINDS.
WIDESPREAD FOG HAS DEVELOPED OVER THE PAST SEVERAL HOURS WITH
AREAS OF DENSE FOG. ATY/VVV HAVE BEEN REPORTING 1/4SM OR LESS FOR
THE PAST FEW HOURS. CALLS TO THE AREA REVEAL VSBYS LESS THAN ONE
QUARTER MILE WITH SOME LOCATIONS LESS THAN 100 FT VSBY. HAVE
ISSUED A DENSE FOG ADVISORY THROUGH 14Z ACROSS THE FAR EASTERN
CWA. FARTHER WEST...SHORTWAVE TROUGH CONTINUES TO PUSH EAST WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS NORTHWESTERN SOUTH
DAKOTA AND SOUTHERN NORTH DAKOTA. NOT MUCH IN THE WAY OF
INSTABILITY BUT ENOUGH SHEAR PRESENT ALONG WITH STEEP LAPSE RATES
AND A LLJ TO PRODUCE SVR STORMS ACROSS WESTERN SD. HAVE INCREASED
POPS INTO LIKELY/CATEGORICAL FOR EARLY THIS MORNING...HEADING INTO
THE LATE MORNING HOURS AS ACTIVITY CONTINUES TO MOVE EAST. LOCAL
WRF MODEL SEEMS TO PICK UP ON THIS WELL...EVEN SHOWING THE
CURRENT SOUTHEAST TREND IN STORM MOVEMENT TOWARDS CENTRAL SOUTH
DAKOTA. WILL KEEP HIGHEST POPS ACROSS THE WESTERN HALF OF THE CWA
THIS MORNING WITH LOWER POPS TO THE WEST. FAVORABLE UPPER JET
ENTRANCE REGION CROSSES OVER AREA TODAY WITH DECENT SHEAR ALTHOUGH
CAPES ARE RATHER LOW. BEST CAPES ARE WELL SOUTH OF THE AREA
TOWARDS THE ACTUAL SURFACE BOUNDARY. WILL KEEP 30/40 POPS GOING
INTO THE AFTERNOON HOURS BUT FEEL BEST CHANCE WILL BE ACROSS
CENTRAL SOUTH DAKOTA THIS MORNING. HIGH PRESSURE BEGINS TO BUILD
INTO THE REGION OVERNIGHT AND WILL BRING A SLIGHTLY DRIER AIRMASS
TO THE REGION. HAVE LOWERED MIN TEMPS TONIGHT A FEW DEGREES AS
MODELS ARE SHOWING MID 50S IN MANY AREAS. HIGH PRESSURE WILL
REMAIN IN CONTROL FOR TUESDAY...KEEPING CONDITIONS DRY AND WINDS
FAIRLY LIGHT. AS THE HIGH MOVES EAST TUESDAY NIGHT RETURN FLOW
SETS UP ACROSS WESTERN/CENTRAL SOUTH DAKOTA WITH A LLJ DEVELOPING
ONCE AGAIN. NAM HINTING AS SOMETHING ACROSS THIS AREA AND HAVE
CONTINUED WITH THE SLIGHT CHANCE POPS FOR CENTRAL SOUTH DAKOTA.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MEDIUM RANGE MODELS CONTINUE TO INDICATE A CHANGE IN THE LONG WAVE
PATTERN...WITH A POSITIVE PNA SITUATION SETTING UP. RESULTANT
MID LEVEL PATTERN SHOULD FEATURE NEAR TO COOLER THAN NORMAL
TEMPERATURES THROUGH THE PERIOD AS WE CONTINUE TO FILTER IN
BACKDOORISH CANADIAN AIR. ANOTHER BENEFIT OF THE NORTHERLY
INTRUSION OF COOLER AIR WILL BE LOWER DEWPOINTS...AND MINIMAL
CHANCES FOR PCPN. THE ONLY CAVEAT WILL BE DETERMINING IF
UPSLOPE FLOW TRIGGERED CONVECTION ROLLING OFF THE WESTERN HIGH
PLAINS WILL MAKE IT INTO THE FAR WESTERN/SOUTHWESTERN CWA. AFTER
VIEWING BOTH THE 00Z GFS/ECMWF...DECIDED TO KEEP POPS FOR WED
NIGHT AND FRIDAY NIGHT...OTHERWISE DRY GRIDS LOOKED APPROPRIATE.

&&

.AVIATION...
AREAS OF DENSE FOG/STRATUS WILL AFFECT THE KATY TERMINAL...AND MAY
SPREAD NORTHWEST TOWARD KABR BEFORE SUNRISE. HOWEVER...THE LOW
CLOUDS/FOG SHOULD DISSIPATE BY MID MORNING. OTHERWISE...CONDITIONS
WILL REMAIN VFR OVER THE ENTIRE AREA THROUGH THE DAY...EXCEPT WITH
ISOLATED/SCT THUNDERSTORMS WHICH COULD MOVE ACROSS TERMINALS
KMBG/KPIR AND KABR DURING THE MORNING HOURS. ALL TERMINALS COULD
POSSIBLY SEE A THUNDERSTORM THIS AFTERNOON OR EARLY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CODINGTON-
     DEUEL-GRANT-HAMLIN-ROBERTS.

MN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 4, 4:13 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT MON AUG 4 2008

SDZ003>006-009-010-015>017-033>037-045-048-051-051015-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
513 AM CDT MON AUG 4 2008 /413 AM MDT MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR
ACROSS CENTRAL SOUTH DAKOTA THIS MORNING. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60
MPH. SOME OF THIS ACTIVITY WILL TRY TO SPREAD EAST THROUGHOUT THE
MORNING AND INTO THE AFTERNOON WHILE LOSING ITS INTENSITY...BUT
CHANCES WILL DECREASE CLOSER TO THE JAMES RIVER VALLEY.

A LINGERING CHANCE FOR THUNDERSTORMS EXISTS THIS EVENING ACROSS
THE AREA BUT OVERALL IT APPEARS THE SEVERE THREAT WILL HAVE ENDED
BY THEN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY NIGHT AND
WEDNESDAY AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. RIGHT NOW THE
SEVERE THREAT APPEARS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING ALONG THE
MISSOURI RIVER VALLEY.

MNZ039-046-SDZ007-008-011-018>023-051015-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-SPINK-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-
513 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD FOG WITH AREAS OF DENSE FOG WILL BE FOUND ACROSS
EXTREME NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY
THIS MORNING. A DENSE FOG ADVISORY IS IN EFFECT FOR A PORTION OF
THE AREA. VISIBILITIES WILL BE LESS THAN ONE-QUARTER MILE IN MANY
LOCATIONS ACROSS THE ADVISED AREA. THE FOG WILL BEGIN TO LIFT AFTER
SUNRISE.

SMALL CHANCES FOR THUNDERSTORMS EXIST TODAY ACROSS THE EASTERN
FORECAST AREA. RIGHT NOW IT APPEARS THE SEVERE THREAT IS MINIMAL
BUT A FEW STORMS COULD BE ON THE STRONG SIDE WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lyman

When
August 4, 8:30 AM CST
Where
Lyman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131975.